- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
Caffeine is a substance that exists naturally in certain plants. It can also be produced synthetically and used as an additive in food products. It is a central nervous system stimulant and a diuretic, which means it increases urination.
Caffeine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Certain soft drinks (such as Pepsi, Coke, Mountain Dew)
- Certain teas
- Chocolate, including hot chocolate drinks
- Over-the-counter stimulants that help you stay awake such as NoDoz, Vivarin, Caffedrine, and others
Note: This list may not be all-inclusive.
Symptoms in adults may include:
- Breathing trouble
- Changes in alertness
- Increased thirst
- Irregular heartbeat
- Muscle twitching
- Rapid heartbeat
- Sleeping trouble
- Urination - increased
Symptoms in babies may include:
Do NOT make the person throw up unless told to do so poison control or a doctor.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing support
- Methods to correct abnormal heartbeats
- Tube through the nose into the stomach to wash out the stomach (gastric lavage)
In severe cases, death may result from convulsions or an irregular heartbeat.
Shannon MW. Theophylline and caffeine. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 65.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.